Lorcet overdose; Lortab overdose; Vicodin overdose
Hydrocodone is a painkiller in the opioid family (related to morphine). Acetaminophen is an over-the-counter medicine used to treat pain and inflammation. They may be combined in one prescription medicine to treat pain. An overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Both acetaminophen and hydrocodone can be harmful in large amounts.
Acetaminophen with hydrocodone is the main ingredient in many prescription painkillers, including:
Medicines with other names may also contain hydrocodone and acetaminophen.
Symptoms of a hydrocodone and acetaminophen overdose include:
- Bluish-colored fingernails and lips
- Breathing problems, including slow and labored breathing, shallow breathing, or no breathing
- Cold, clammy skin
- Liver failure (from acetaminophen overdose)
- Loss of consciousness
- Low blood pressure
- Muscle twitches
- Tiny pupils
- Spasms of the stomach and intestines
- Weak pulse
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (and ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including tube through the mouth and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine to lower acetaminophen level in the blood
- Medicine to reverse the effect of the hydrocodone
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
How well someone does depends on how much hydrocodone and acetaminophen they swallowed and how quickly they receive treatment. The faster medical help is given, the better the chance for recovery.
A hospital stay may be needed for more doses of the medicine that reverses the effects of the drug. Complications may cause permanent disability. These possible complications are pneumonia, muscle damage from lying on a hard surface for a prolonged period of time, brain damage from lack of oxygen, and liver damage or liver failure. If there are no complications, long-term effects and death are rare.
If the person receives medicines to reverse the effects of the overdose, they may recover within 1 to 4 days.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.
Hendrickson RG, McKeown NJ. Acetaminophen. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap148.
Miner JR, Burton J. Pain management. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 3.